Increased reports of eye irritation with Xalatan

The risk of eye irritation in patients using Xalatan (latanoprost) eye drops may have increased following reformulation of the product.

Irritation may be severe enough to make patients consider stopping treatment. | iStock
Irritation may be severe enough to make patients consider stopping treatment. | iStock

Patients being treated with Xalatan should be advised to report promptly symptoms of severe eye irritation, and prescribers are advised by the MHRA to consider a different formulation if necessary.

The glaucoma treatment was reformulated in 2013 to reduce the product's pH from 6.7 to 6.0, allowing long-term storage at room temperature.

In the year preceding the reformulation there were no Yellow Card reports of eye irritation in people using Xalatan, compared with 22 reports in the year after reformulation. 

MIMS Clinics

Prescribing news and resources for key therapeutic areas, collated by the MIMS editors.

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS bulletins

News and updates straight to your inbox.

Prescribing Update: Fortnightly news bulletin
Urgent prescribing updates
Spotlight: Disease-themed monthly round-up

Sign me up

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases

Promo Image

Clinical calculators

Handy calculators and conversions for primary care.